NIOSHTIC-2 Publications Search
Angiosarcoma, porphyria cutanea tarda, and probable chloracne in a worker exposed to waste oil contaminated with 2,3,7,8-tetrachlorodibenzo-p-dioxin.
McConnell R; Anderson K; Russell W; Anderson KE; Clapp R; Silbergeld EK; Landrigan PJ
Br J Ind Med 1993 Aug; 50(8):699-703
A 59 year old male white truck driver, previously exposed in Missouri to oil contaminated with 2,3,7,8-tetrachlorodibenzo-p- dioxin (1746016) (TCDD), subsequently developed a soft tissue sarcoma, porphyria cutanea tarda, and probable chloracne. He had been in good health in the summer of 1981 when he noted a rash occurring on exposure to the sun. During the next summer he experienced additional problems consistent with porphyria cutanea tarda. A computed tomography scan of the pelvis in February of 1983 revealed multiple lytic lesions of the bony pelvis and proximal right femur with involvement of soft tissue. Between August of 1982 and December of 1983 he lost 66 pounds and developed an acneform rash on his face. The patient had worked as a truck driver within St. Louis from 1962 to January of 1981. The truck terminal from which he worked was subsequently found to be contaminated with TCDD resulting from the application of waste oil for dust control. In early 1983, about 10 years after spraying, the soil analysis indicated concentrations of TCDD ranging up to 17 parts per billion (ppb). Oil contaminated with TCDD had been applied to the ground for dust control. He reported that his feet, legs, hands, and arms often became covered with oil from the terminal lot while working as a spotter, one who hooks and unhooks trailers from trucks in the terminal. The authors conclude that this case supports the etiological relation between environmental exposure to TCDD and the subsequent development of soft tissue sarcoma and porphyria cutanea tarda. It suggests that porphyria cutanea tarda and the recurrence of chloracne may occur with a latency of many years after TCDD exposure.
NIOSH-Publication; NIOSH-Grant; Neurotoxic-effects; Soil-analysis; Environmental-exposure; Skin-exposure; Environmental-contamination; Case-studies; Skin-disorders; Chlorinated-hydrocarbons; Dust-control
Community Medicine Mount Sinai School of Medicine One Gustave L. Levy Place New York City, NY 10029-6754
Issue of Publication
Neurotoxic Disorders; Neurotoxic-effects
British Journal of Industrial Medicine
Mount Sinai School of Medicine, New York, New York
Page last reviewed: September 25, 2020
Content source: National Institute for Occupational Safety and Health Education and Information Division